Alabama, 2019

Heat in Alabama, July 9, 2019

July 9, 2019 · NWS HUN · 4 events in 4 counties and zones

Temperatures warmed into the middle 90s with dew points in the lower 70s. These combined to produce heat index values of 105-107 degrees in northwest Alabama including the Quad Cities area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Temperatures warmed into the middle 90s with dew points in the lower 70s. These combined to produce heat index values of 105-107 degrees in northwest Alabama including the Quad Cities area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 9, 11:28 AM CST, 32 minutes earlier.

Area forecast discussion, Jul 9, 11:28 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1228 PM CDT Tue Jul 9 2019

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 955 AM CDT Tue Jul 9 2019

The main focus for today will be the potentially dangerous heat
levels that are forecast for this afternoon. Deep layer ridging has
established over the area and the H5 mid level ridge is expected to
to rise to heights over 590dam later today across the region,
helping to limit convection and much afternoon mixing. Additionally,
while current temps are running as forecast, dew points are running
a couple degrees higher. As such, have nudged up dew points a degree
or two for the afternoon which would allow a more widespread 105+
degree heat index for the western half of the CWA. Given less
coverage of 105 degree heat index values further east, have decided
to maintain the current heat advisory. Otherwise, forecast is on
track.

Heat safety information: weather.gov/heat

.SHORT TERM...(Tonight through Thursday night)
Issued at 223 AM CDT Tue Jul 9 2019

Wednesday will be very similar, but we may have a greater chance of
afternoon thunderstorms as the inverted trough shifts further west.
Also, there is some indication of residual convection / vorticity
that originates today over the Ozark Plateau pushes southeast into
the weakening ridge position late Wed into Wed night. We may yet
again reach heat advisory levels again on Wed afternoon, but will go
day to day on issuance at this time.

On Thursday, the ridge over the Southeast U.S. weakens further as
the main anticyclone builds over CO/NM. A strong Great Lakes
shortwave drops southeast into the OH Valley on Thursday. The tail
end of the wave and it's associated cold front slowly progress into
north AL by Thu night. Will stay with conservative PoPs in the chance
range for now given the weak QG support.

.LONG TERM...(Thursday night through Monday)
Issued at 223 AM CDT Tue Jul 9 2019

Much of the focus will be on the north cntrl Gulf heading into the
end of the work week, as a potential tropical disturbance forms
along the wrn edge of a weak frontal boundary draped from the NE
states swwd into the lower MS Valley. Latest model biases/WPC
guidance are now suggesting a wwd shift in the track closer to SW
LA/SE TX in the Sat/Sun time frame. This scenario would certainly
have the higher concentration of showers/tstms displaced to the west
of the cntrl TN Valley going into the weekend period. However, with
the sfc boundary remaining somewhat stagnant invof the region, some
chances for showers/tstms remain in the forecast into the new work
week. Given the absence of a more robust lifting mech/forcing, as is
typically the case this time of the yr, organized severe tstms are
generally not xpcted thru Mon. However, abundant latent heating may
allow for a few strong pulse storms capable of locally heavy rainfall
and gusty outflow winds.

Overall temps thru the weekend look to be fairly seasonal, with high
pressure in place across the Midwest/OH Valley areas. Afternoon highs
Fri thru Sun look to climb predom into the upper 80s/lower 90s while
overnight lows trend mainly in the upper 60s/lower 70s. Temps may
then increase a degree or two on Mon, as a strong upper ridge pattern
over the Plains states begins to drift ewd. Max heat indices also look
to trend in the upper 90s/around 100F for many spots.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1226 PM CDT Tue Jul 9 2019

VFR conditions will prevail through tomorrow. Generally weak
northerly winds will become light and variable after sunset as SKC
prevails. Winds veer after sunrise tomorrow, becoming more
southeasterly.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>007-016.

TN...NONE.
&&

NEAR TERM...Barron
SHORT TERM...17
LONG TERM...09
AVIATION...Barron

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 9, 3:00 AM CST, 9 hours before
Hazardous Weather Outlook
National Weather Service Huntsville AL
400 AM CDT Tue Jul 9 2019

ALZ001>010-016-TNZ076-096-097-101000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
400 AM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Patchy dense fog is possible across parts of the Tennessee Valley
early this morning, especially in sheltered areas and near bodies of
water. Visibilities may lower below one quarter mile at times with
some of this dense fog.

Heat indices around 103 to 107 are also possible this afternoon for
areas along and west of Interstate 65 in north Alabama. A Heat
Advisory is in effect for portions of north central and northwest
Alabama from noon through 7 PM this evening.

Isolated thunderstorms are possible as well across extreme northeast
Alabama this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered thunderstorms are possible mainly in the
afternoon and early evening into next week.

Afternoon heat indices around 100 to 105 are also possible in some
areas through the remainder of the work week.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Colbert

When
July 9, 12:00 PM CST to 4:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The heat index reached 107 degrees at Muscle Shoals.

Heat, Lauderdale

When
July 9, 12:00 PM CST to 4:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The heat index reached 107 degrees at Muscle Shoals.

Heat, Franklin

When
July 9, 12:00 PM CST to 4:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

The heat index reached 107 degrees at Muscle Shoals.

Heat, Lawrence

When
July 9, 12:00 PM CST to 4:00 PM CST
Where
Lawrence forecast zone
Reported by
ASOS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

The heat index reached 107 degrees at Muscle Shoals.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842097, 842098, 842099, 842100.